Alert archive / Texas / Tornado Warnings in 2023
Tornado Warning 19, NWS Shreveport, LA
NWS Shreveport, LA issued this tornado warning at Jan 18, 2023, 11:31 AM CST for Panola County, Shelby County, Texas; De Soto Parish, Louisiana. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 18, 2023, 11:31 AM CST (17:31 UTC)
- Expired
- Jan 18, 2023, 12:15 PM CST
- In force
- 44 min
- Issued by
- NWS Shreveport, LA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties De Soto Parish, LA, Panola County, TX, Shelby County, TX
The radar
The Shreveport radar (KSHV), 64 km from the middle of the area, began a volume at 17:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 18, 9:02 AM CST | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Shreveport, LA (KSHV), launched 12:00Z, 5.5 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 471 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 605 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 291 m²/s²
- 0-3 km storm-relative helicity
- 275 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 3.1
The text
As transmitted.
503
WFUS54 KSHV 181731
TORSHV
LAC031-TXC365-419-181815-
/O.NEW.KSHV.TO.W.0019.230118T1731Z-230118T1815Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Shreveport LA
1131 AM CST Wed Jan 18 2023
The National Weather Service in Shreveport has issued a
* Tornado Warning for...
West central De Soto Parish in northwestern Louisiana...
Southeastern Panola County in northeastern Texas...
Northwestern Shelby County in eastern Texas...
* Until 1215 PM CST.
* At 1131 AM CST, a severe thunderstorm capable of producing a
tornado was located near Timpson, or 12 miles northwest of Center,
moving northeast at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Tenaha around 1140 AM CST.
Other locations impacted by this tornadic thunderstorm include Woods,
Deadwood, Front and Paxton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3183 9433 3191 9440 3223 9411 3204 9393
TIME...MOT...LOC 1731Z 227DEG 32KT 3191 9433
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
442 follow-up statements
175
WWUS54 KSHV 181746
SVSSHV
Severe Weather Statement
National Weather Service Shreveport LA
1146 AM CST Wed Jan 18 2023
LAC031-TXC365-419-181815-
/O.CON.KSHV.TO.W.0019.000000T0000Z-230118T1815Z/
De Soto LA-Panola TX-Shelby TX-
1146 AM CST Wed Jan 18 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1215 PM CST FOR WEST
CENTRAL DE SOTO PARISH...SOUTHEASTERN PANOLA AND NORTH CENTRAL SHELBY
COUNTIES...
At 1146 AM CST, a severe thunderstorm capable of producing a tornado
was located near Tenaha, or 12 miles southeast of Carthage, moving
northeast at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
west central De Soto Parish, southeastern Panola and north central
Shelby Counties, including the following locations... Woods,
Deadwood, Front and Paxton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3191 9418 3201 9431 3223 9411 3204 9393
TIME...MOT...LOC 1746Z 227DEG 32KT 3200 9421
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
44335
WWUS54 KSHV 181759
SVSSHV
Severe Weather Statement
National Weather Service Shreveport LA
1159 AM CST Wed Jan 18 2023
TXC419-181808-
/O.CAN.KSHV.TO.W.0019.000000T0000Z-230118T1815Z/
Shelby TX-
1159 AM CST Wed Jan 18 2023
...THE TORNADO WARNING FOR NORTH CENTRAL SHELBY COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 400 PM CST for northwestern
Louisiana...and northeastern Texas.
LAT...LON 3200 9412 3208 9425 3223 9411 3204 9393
TIME...MOT...LOC 1758Z 227DEG 32KT 3208 9412
$$
LAC031-TXC365-181815-
/O.CON.KSHV.TO.W.0019.000000T0000Z-230118T1815Z/
De Soto LA-Panola TX-
1159 AM CST Wed Jan 18 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1215 PM CST FOR WEST
CENTRAL DE SOTO PARISH IN NORTHWESTERN LOUISIANA AND SOUTHEASTERN
PANOLA COUNTIES...
At 1158 AM CST, a severe thunderstorm capable of producing a tornado
was located 8 miles northwest of Joaquin, or 13 miles east of
Carthage, moving northeast at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
west central De Soto Parish in northwestern Louisiana and
southeastern Panola Counties, including the following locations...
Deadwood and Front.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3200 9412 3208 9425 3223 9411 3204 9393
TIME...MOT...LOC 1758Z 227DEG 32KT 3208 9412
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
44What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Jan 18, 9:43 AM CST, 1 hour 48 minutes earlier.
Area forecast discussion, Jan 18, 9:43 AM CST, 1 hour 48 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Shreveport LA
943 AM CST Wed Jan 18 2023
...New UPDATE...
.UPDATE...
Issued at 920 AM CST Wed Jan 18 2023
A line of robust convection is rapidly developing from Southwest
Arkansas, into extreme Northwest Louisiana, and farther southwest
into East Texas south of Interstate 20. Latest high-resolution
model guidance indicates convective intensity and organization
should increase later today, especially during the afternoon as
diurnal heating results in additional instability and some erosion
of the cap occurs. Based on this, Tornado Watch 24 has been issued
for much of the area until 22z (4 PM CDT) this afternoon.
CN
&&
.SHORT TERM...
(Wednesday through Thursday)
Issued at 109 AM CST Wed Jan 18 2023
A surface and upper-low will deepen across the Southern and
Central Plains this morning while moving northeast toward the
Great Lakes region. Low-level jet will increase to around 40 to
50 knots across the ArkLaTex today in response to the deepening
cyclone to the north. Low-level instability to further increase
as dewpoint values approach the mid to upper 60s. A frontal
boundary will move across the region from the west this morning
triggering warm sector convection across mainly east and northeast
Texas. Convection to eventually become linear along the front by
midday. As the front moves across Louisiana and Arkansas at the
time of peak heating, a severe weather threat will increase
with damaging winds and a few QLCS tornadoes possible. The severe
weather threat to diminish after sunset with the loss of daytime
heating and as the front moves across the Mississippi River.
NBM model has been aggressive with sustained wind speeds around
25 mph ahead of the front across north Louisiana and South
Arkansas today. However, general consensus amongst other models
suggest much lower wind speed values between 15 and 20 mph. For
this forecast package will stay on the mid to high end of the
consensus models with winds around 20 mph and issue a Wind
Advisory.
Conditions to improve overnight as high pressure rebuilds behind
the front. Much cooler temperatures to filter into the ArkLaTex
with overnight lows ranging from the mid 30s across southeast
Oklahoma to the upper 40s across north Louisiana. Highs on
Thursday will range from the lower 50s to lower 60s. /05/
&&
.LONG TERM...
(Thursday Night through Wednesday)
Issued at 109 AM CST Wed Jan 18 2023
Chances of rain return by this weekend into next week as a
relatively active weather pattern continues across the Ark-La-Tex
region. This is due to southwesterly flow aloft that allows a series
of disturbances to shift across the lower Great Plains. Antecedent
surface winds from the east (and later the northwest) will keep the
atmosphere from gaining much in the way of heat or low-level
moisture. That said, enough moisture aloft from southwesterly flow,
in combination with the passing disturbances, will instigate showers
and isolated thunderstorms. Long range guidance indicates that
another chance of precipitation will be possible by the beginning of
next week.
Temperatures will remain near normal for the rest of the week into
the weekend with maximums in the lower 60s/upper 50s and minimums in
the mid-40/lower 30s. WPC QPF forecasts show an additional inch of
rainfall in most areas over the next week with isolated higher
amounts in eastern zones. /16/
&&
.AVIATION...
(12Z TAFS)
Issued at 519 AM CST Wed Jan 18 2023
IFR ceilings to linger across the region through 18/15Z before
improving to VFR ahead of a cold front that will move across the
region today. VCTS conditions expected along and ahead of the
front with conditions improving from the west by 19/00Z. South to
southeast winds 15 to 20 knots possible across MLU this afternoon
ahead of the front with lesser values of around 10 to 15 knots
elsewhere. Otherwise winds to become southwest at 5 to 10 knots
overnight with VFR conditions prevailing. /05/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 73 48 60 38 / 100 10 0 0
MLU 77 49 61 37 / 100 50 0 0
DEQ 70 39 56 35 / 90 10 0 0
TXK 72 44 57 36 / 100 10 0 0
ELD 71 45 57 35 / 100 10 0 0
TYR 74 45 60 38 / 80 10 0 0
GGG 72 45 60 37 / 90 10 0 0
LFK 74 46 64 41 / 90 10 0 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...Wind Advisory until 6 PM CST this evening for LAZ005-006-011>014-
017>022.
OK...None.
TX...Wind Advisory until 6 PM CST this evening for TXZ166-167.
&&
SHORT TERM...09
LONG TERM....44
AVIATION...09Hazardous weather outlook, Jan 18, 9:36 AM CST, 1 hour 55 minutes before
Hazardous Weather Outlook National Weather Service Shreveport LA 936 AM CST Wed Jan 18 2023 ARZ060-061-070>073-LAZ001>004-010-TXZ126-138-149>153-165-191200- Hempstead-Nevada-Miller-Lafayette-Columbia-Union-Caddo-Bossier- Webster-Claiborne-De Soto-Marion-Harrison-Cherokee-Rusk-Panola- Nacogdoches-Shelby-Angelina- 936 AM CST Wed Jan 18 2023 ...TORNADO WATCH 24 IN EFFECT UNTIL 4 PM CST THIS AFTERNOON... This Hazardous Weather Outlook is for south central Arkansas, southwest Arkansas, northwest Louisiana, east Texas and northeast Texas. .DAY ONE...Today and tonight. A line of strong to severe thunderstorms will move across the region today and through this evening ahead of an approaching cold front. Damaging winds will be the primary threat, but tornadoes and large hail will also be possible. Locally heavy rainfall may also result in isolated flooding. This risk for severe weather should end across South Central and Southwest Arkansas, Northwest Louisiana, and all of East Texas this evening well before midnight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed today through this evening. LAZ005-006-011>014-017>019-TXZ166-167-191200- Lincoln-Union-Red River-Bienville-Jackson-Ouachita-Sabine- Natchitoches-Winn-San Augustine- 936 AM CST Wed Jan 18 2023 ...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING... ...TORNADO WATCH 24 IN EFFECT UNTIL 4 PM CST THIS AFTERNOON... This Hazardous Weather Outlook is for north central Louisiana, northwest Louisiana and east Texas. .DAY ONE...Today and tonight. A line of strong to severe thunderstorms will move across the region today and through this evening ahead of an approaching cold front. Damaging winds will be the primary threat, but tornadoes and large hail will also be possible. Locally heavy rainfall may also result in isolated flooding. This risk for severe weather should end across North Central and Northeast Louisiana and Deep East Texas before midnight tonight. Strong northwest winds near 15-20 mph with higher gusts up to 30 mph are expected today. Therefore, a Wind Advisory is in effect through 6 PM this evening for portions of North Central, Northeast, and Northwest Louisiana as well as portions of Deep East Texas. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed by this afternoon and into late this evening. LAZ020>022-191200- Grant-Caldwell-La Salle- 936 AM CST Wed Jan 18 2023 ...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING... This Hazardous Weather Outlook is for north central Louisiana. .DAY ONE...Today and tonight. A line of strong to severe thunderstorms will move across the region today and through this evening ahead of an approaching cold front. Damaging winds will be the primary threat, but tornadoes and large hail will also be possible. Locally heavy rainfall may also result in isolated flooding. This risk for severe weather should end across North Central and Northeast Louisiana and Deep East Texas before midnight tonight. Strong northwest winds near 15-20 mph with higher gusts up to 30 mph are expected today. Therefore, a Wind Advisory is in effect through 6 PM this evening for portions of North Central, Northeast, and Northwest Louisiana as well as portions of Deep East Texas. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon into this late this evening. ARZ050-051-059-OKZ077-TXZ096-097-108>112-124-125-136-137-191200- Sevier-Howard-Little River-McCurtain-Red River-Bowie-Franklin-Titus- Camp-Morris-Cass-Wood-Upshur-Smith-Gregg- 936 AM CST Wed Jan 18 2023 This Hazardous Weather Outlook is for southwest Arkansas, southeast Oklahoma and northeast Texas. .DAY ONE...Today and tonight. Scattered thunderstorms will be possible today through late this afternoon. A few storms could be severe. Damaging winds will be the primary threat, but tornadoes and large hail cannot be ruled out. Locally heavy rainfall may also result in isolated flooding. The severe weather threat should end by late this afternoon. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through late this afternoon. 09
In the hours before
Special weather statement, Jan 18, 6:41 AM CST, 4 hours 50 minutes before
Special Weather Statement
National Weather Service Shreveport LA
641 AM CST Wed Jan 18 2023
TXZ125-126-136>138-149-150-181345-
Upshur TX-Gregg TX-Cherokee TX-Smith TX-Harrison TX-Marion TX-
Rusk TX-
641 AM CST Wed Jan 18 2023
...A strong thunderstorm will impact portions of southeastern Smith,
southwestern Marion, western Harrison, northwestern Rusk,
southeastern Upshur, Gregg and north central Cherokee Counties
through 745 AM CST...
At 641 AM CST, Doppler radar was tracking a strong thunderstorm over
Troup, or 10 miles southeast of Whitehouse, moving northeast at 55
mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Longview, Marshall, Henderson, Kilgore, Whitehouse, White Oak,
Gladewater, Hallsville, Overton, Troup, Ore City, New London, Arp,
Clarksville City, East Mountain, Harleton, Diana, Mount Selman,
Liberty City and Joinerville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3285 9473 3254 9423 3239 9448 3239 9449
3238 9449 3196 9516 3208 9531
TIME...MOT...LOC 1241Z 225DEG 48KT 3212 9508
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
16Special weather statement, Jan 18, 11:11 AM CST, 20 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1111 AM CST Wed Jan 18 2023
ARZ072-LAZ001>003-181745-
Columbia AR-Bossier LA-Caddo LA-Webster LA-
1111 AM CST Wed Jan 18 2023
...Strong thunderstorms will impact portions of southwestern Columbia
County, northwestern Webster, southwestern Caddo and Bossier Parishes
through 1145 AM CST...
At 1110 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Plain Dealing to near
Greenwood. Movement was northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Shreveport, Bossier City, Springhill, Haughton, Greenwood, Blanchard,
Benton, Cullen, Plain Dealing, Cotton Valley, Sarepta, Shongaloo,
Eastwood, Fosters, Welcome, Alden Bridge, Ferguson, Spring Ridge,
Fillmore and Cross Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 400 PM CST for southwestern
Arkansas...northwestern Louisiana...and northeastern Texas.
&&
LAT...LON 3244 9350 3229 9404 3232 9405 3300 9363
3302 9349 3304 9349 3311 9321
TIME...MOT...LOC 1710Z 237DEG 26KT 3297 9362 3237 9398
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
26Local storm report, Jan 18, 11:14 AM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1114 AM CST WED JAN 18 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 AM TSTM WND DMG WALDO 33.35N 93.29W
01/18/2023 COLUMBIA AR PUBLIC
TREES AND SOME POWERLINES DOWN IN THE TOWN
OF WALDO.
&&
BBThe office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 18, 2:22 AM CST | Wind Advisory | SHV | Sabine, San Augustine | 16 hr |
| Jan 18, 6:41 AM CST | Special Weather Statement | SHV | Gregg, Harrison | 64 min |
| Jan 18, 9:40 AM CST | Severe Thunderstorm Warning | SHV | Harrison, Marion | 50 min |
| Jan 18, 10:12 AM CST | Tornado Warning | SHV | Nacogdoches, Rusk | 48 min |
| Jan 18, 10:24 AM CST | Severe Thunderstorm Warning | SHV | Harrison, Marion, Panola | 51 min |
| Jan 18, 10:46 AM CST | Tornado Warning | SHV | Panola, Rusk, Shelby | 44 min |
| Jan 18, 12:57 PM CST | Special Weather Statement | SHV | Sabine, San Augustine | 33 min |
| Jan 18, 9:38 AM CST | Tornado Warning | SHV | Bossier, Caddo | 28 min |
| Jan 18, 11:11 AM CST | Special Weather Statement | SHV | Bossier, Caddo | 34 min |
| Jan 18, 11:49 AM CST | Severe Thunderstorm Warning | SHV | Claiborne, Webster | 41 min |
| Jan 18, 12:18 PM CST | Special Weather Statement | SHV | Caddo | 27 min |
| Jan 18, 12:20 PM CST | Tornado Warning | SHV | Bienville, Bossier, Caddo, De Soto, Webster | 25 min |
| Jan 18, 12:23 PM CST | Tornado Warning | SHV | Claiborne | 52 min |
| Jan 18, 12:42 PM CST | Tornado Warning | SHV | Bienville, Bossier, Webster | 33 min |
| Jan 18, 12:43 PM CST | Severe Thunderstorm Warning | SHV | Bienville, Bossier, Caddo, De Soto, Webster | 22 min |
| Jan 18, 2:56 PM CST | Special Weather Statement | SHV | Jackson | 34 min |
| Jan 18, 4:54 PM CST | Special Weather Statement | SHV | Grant, LaSalle, Winn | 66 min |
Nearby
Tornado Warnings in Texas, 2023Tornado Warnings in Louisiana, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.